Stability and bifurcations in IS-LM economic models
In this note, we analyze the local dynamics of a general non-linear fixedprice disequilibrium IS-LM model. We assume investment behavior as a general nonlinear function avoiding any Kaldor type assumption. By proving the existence of a family of periodic solutions bifurcating from a steady state, we confirm and extend some results in the literature for IS-LM models reducible to Leinard’s equation. We use bifurcation theory and study the effect of a change of the adjustment parameter in the money market upon the solutions of the model as the steady state loses stability.
We establish analytically that the values of the adjustment parameter in the money market may affect the equilibrium relative to the product market and the government budget constraint. (JEL: C62, E32)
Keywordsdeterministic cycles Hopf bifurcations stability of periodic orbits
Unable to display preview. Download preview PDF.
- Amendola M., Gaffard J. (1998) Out of Equilibrium. Clarendon Press, OxfordGoogle Scholar
- Benhabib J. (1992). Cycles and Chaos in Economic Equilibrium. Princeton University Press, Princeton, NJGoogle Scholar
- Cai J. (2005) “Hopf Bifurcation in the IS-LM Business Cycles Model with Time Delay". Electronic Journal of Differential Equations No. 15: pp. 1-6Google Scholar
- Fiaschi D. and Sordi S.,“Real Business Cycle Models, Endogenous Growth Models and Cyclical Growth: A Critical Survey", Computing in Economics and Finance,2002, No. 245, Society of Computational Economics.Google Scholar
- Guckenheimer J., Holmes P. (1983) Nonlinear Oscillations, Dynamical Systems and Bifurcations of Vector Fields. Springer-Verlag. New YorkGoogle Scholar
- Jarsulic M. (1993) Non-linear Dynamics in Economic Theory. Cambridge University Press, CambridgeGoogle Scholar
- Lorenz H.W. (1989). Non Linear Dynamical Economics and Chaotic Motion. Springer-Verlag, New YorkGoogle Scholar
- Mattana P., Venturi B. (1999) “Existence and Stability of Periodic Solutions in the Dynamics of Endogenous Growth". RISEC 46(2): pp.259-84Google Scholar
- Medio A. (1992) . Chaotic Dynamics, Theory and Applications to Economics, Cambridge: Cambridge University Press,Google Scholar